Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Meds cause weight gains

Posted Nov 01 2009 12:00am

Children and youths who were treated with “atypical antipsychotic medications” (aripiprazole, olanzapine, quetiapine, or risperidone) gained substantial weight and had changes in their metabolism in a study reported by Christoph Correll and colleagues in the Journal of the American Medical Association. The drugs, which are used to treat childhood schizophrenia, bipolar disorder, and (sometimes) Autism, also caused changes in blood lipids.

Drug
Brand Name
clozapine Clozaril
risperidone Risperdal
quetiapine Seroquel
olanzapine Zyprexa

The medications, which are also known as second generation antipsychotics, are marketed under the names shown in the table at the right.

On average, the children’s weight gains differed across the different medications, ranging from 8.5 kg with olanzapine to 4.4 kg with aripiprazole. For better than half of the children, the gains amounted to more than 7% of their body weight. Changes in the children’s metabolism varied by drug, too; olanzapine caused the largest problems and aripiprazole caused no changes in metabolism (e.g., cholesterol).

Post a comment
Write a comment:

Related Searches